Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 18, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2018, 7:45 PM CDT for Kingsbury County, Miner County, South Dakota. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2018, 7:45 PM CDT (00:45 UTC)
- Expired
- May 8, 2018, 8:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Kingsbury County, SD, Miner County, SD
The radar
The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:50 PM CDT | HAIL 1 | 5 S Carthage, SD | PILES OF HAIL UP TO ABOUT 6 INCHES DEEP. MOST HAIL WAS SMALL, BUT SOME AS BIG AS QUARTERS. |
| May 8, 8:20 PM CDT | TORNADO | 3 Nw Vilas, SD | EF0 TORNADO REMAINED OVER OPEN FIELDS AND DID NOT DO ANY DAMAGE TO TREES OR PROPERTY. TORNADO LIFTED AT 8:21 PM CDT. |
| May 8, 8:20 PM CDT | TORNADO | 3 Nw Vilas, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
818
WUUS53 KFSD 090045
SVRFSD
SDC077-097-090115-
/O.NEW.KFSD.SV.W.0018.180509T0045Z-180509T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
745 PM CDT TUE MAY 8 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
South central Kingsbury County in east central South Dakota...
Northern Miner County in east central South Dakota...
* Until 815 PM CDT.
* At 745 PM CDT, a severe thunderstorm was located near Carthage, or
19 miles southwest of Lake Thompson State Recreation Area, moving
northeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Carthage around 755 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4412 9737 4411 9737 4397 9769 4411 9785
4432 9760
TIME...MOT...LOC 0045Z 230DEG 12KT 4410 9770
HAIL...1.00IN
WIND...<50MPH
$$
BT2 follow-up statements
993
WWUS53 KFSD 090054
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
754 PM CDT TUE MAY 8 2018
SDC077-097-090115-
/O.CON.KFSD.SV.W.0018.000000T0000Z-180509T0115Z/
Kingsbury SD-Miner SD-
754 PM CDT TUE MAY 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTH CENTRAL KINGSBURY AND NORTHERN MINER COUNTIES...
At 752 PM CDT, a severe thunderstorm was located near Carthage, or 17
miles southwest of Lake Thompson State Recreation Area, moving
northeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...At 750 pm, trained weather spotters reported accumulating
quarter sized hail about 5 miles south of Carthage.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of south
central Kingsbury and northern Miner Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4412 9737 4411 9737 4397 9769 4411 9785
4432 9760
TIME...MOT...LOC 0052Z 230DEG 12KT 4412 9767
HAIL...1.00IN
WIND...<50MPH
$$
BT240
WWUS53 KFSD 090101
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
801 PM CDT TUE MAY 8 2018
SDC077-097-090115-
/O.CON.KFSD.SV.W.0018.000000T0000Z-180509T0115Z/
Kingsbury SD-Miner SD-
801 PM CDT TUE MAY 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTH CENTRAL KINGSBURY AND NORTHERN MINER COUNTIES...
At 801 PM CDT, a severe thunderstorm was located near Roswell, or 20
miles southwest of Lake Thompson State Recreation Area, moving
southeast at 10 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Vilas around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4412 9737 4411 9737 4397 9769 4411 9785
4432 9760
TIME...MOT...LOC 0101Z 301DEG 10KT 4407 9766
HAIL...1.50IN
WIND...<50MPH
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:59 PM CDT, 46 minutes earlier.
Area forecast discussion, May 8, 6:59 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 659 PM CDT Tue May 8 2018 .SHORT TERM...(This evening through Wednesday) Issued at 246 PM CDT Tue May 8 2018 Showers and thunderstorms will continue to develop this afternoon and evening. A shortwave trough with multiple bands of enhanced vorticity is providing the forcing and focus for lift with this system. There will be two primary areas of thunderstorm activity this afternoon. 1) Isolated strong to severe storms are possible along and east of Hwy 60 roughly from Sioux City, IA to Windom, MN. It's in this area where southerly winds and increased moisture transport is present. CAPE values will be in the 1000 J/kg range, with models showing about 30 kts of 0-6 km shear. These values are on the low end for sustaining strong, rotating updrafts, but despite marginal parameters, isolated strong thunderstorms are possible. 2) Cold air advection associated with the core of the shortwave will create enough instability for single cell thunderstorms north of I- 90 as it moves east through the evening and early overnight hours. Limited shear will keep these showers and thunderstorms on the weak side, but scattered lightning is still possible. After midnight, forcing for ascent quickly wanes, as do showers. Temperatures on Wednesday will be similar to Tuesday, with highs largely in the 70s. The large scale pattern will be northwesterly flow, and a quick-moving shortwave embedded in the jet will bring another round of showers/thunderstorms through the tri- state area. With limited instability, none of these storms look to be strong or severe at this time. .LONG TERM...(Wednesday night through Tuesday) Issued at 246 PM CDT Tue May 8 2018 Thursday is a bit cooler for areas north of I-90, with highs only in the low 60s. The upper level ridge moving in from the west will flatten as another shortwave moves over the region overnight into Friday. Healthy moisture transport ahead of this system will cause it to be a decent rain producer, with 0.5 to 1.0 inch rain amounts looking to be common. Additionally, those along and southwest of the Missouri River will see another marginally favorable setup for strong thunderstorms. Active weather with periods of rain and thunderstorms will continue for the weekend into early next week. A longwave trough will deepen over the Rockies, allowing periodic shortwaves to move through the Northern Plains. No prolonged dry periods are forecast, but 1) Friday afternoon into Saturday morning, and 2) Monday currently look to be the driest periods. If seeking out dry weather, keep tabs on updates to the forecast, as shortwave troughs are notorious for shifting their timing this far out. It's worth noting that none of these rounds of showers over the weekend into early next week currently look to bring strong thunderstorms or large amounts of rain. Temperature-wise, Saturday is forecast to be cool, running about 5 to 10 degrees below average. Sunday's temperatures look close to normal (mid 60s), and next Monday and Tuesday are quite warm, with afternoon highs in the upper 70s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 658 PM CDT Tue May 8 2018 Scattered storms will move across the region this evening, followed by areas of MVFR-locally IFR ceilings early Wednesday morning. Potential for storms and lower ceilings greater at KHON and KFSD than at KSUX. Any low stratus expected to decrease in coverage by mid-late Wednesday morning, as increasing northwest winds mix out the shallow moisture layer. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...JH
Hazardous weather outlook, May 8, 4:24 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 424 PM CDT Tue May 8 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-092130- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 424 PM CDT Tue May 8 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Thunderstorms may redevelop across the area this afternoon and evening. An isolated storm could become severe with hail to the size of quarters and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:07 PM CDT | Tornado Warning | FSD | Kingsbury, Miner | 38 min |
| May 8, 8:11 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 34 min |
| May 8, 8:53 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Turner, Yankton | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.